Alert archive / Kentucky / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 37, NWS Louisville, KY

April 22, 2005Barren County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Apr 22, 2005, 6:07 PM CDT for Barren County, Kentucky. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 22, 2005, 6:07 PM CDT (23:07 UTC)
Expired
Apr 22, 2005, 7:00 PM CDT
In force
53 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Barren County, KY

The radar

The Nashville radar (KOHX), 93 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 22, 1:30 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.1 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2005-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 280 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2005-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
280 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1102 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 222307 RRA
SVRLMK
KYC009-230000-
/O.NEW.KLMK.SV.W.0037.050422T2308Z-050423T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
608 PM CDT FRI APR 22 2005

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARREN COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 700 PM CDT

* AT 602 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 13 MILES WEST OF GLASGOW TO 18
  MILES SOUTHWEST OF GLASGOW...OR ALONG A LINE EXTENDING FROM 18
  MILES EAST OF BOWLING GREEN TO 17 MILES SOUTHEAST OF BOWLING
  GREEN...AND MOVING EAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  GLASGOW BY 625 PM CDT

REPORT SEVERE WEATHER TO YOUR NEAREST LOCAL LAW ENFORCEMENT AGENCY
AND HAVE THEM RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN LOUISVILLE.

LAT...LON 3682 8602 3688 8608 3691 8611 3693 8615
      3694 8615 3703 8608 3708 8608 3713 8603
      3711 8588 3711 8581 3688 8577 3678 8596

$$

JARVIS
1 follow-up statement
000 
WWUS53 KLMK 222356
SVSLMK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
756 PM EDT FRI APR 22 2005

KYC009-230006-
/O.EXP.KLMK.SV.W.0037.000000T0000Z-050423T0000Z/
BARREN KY-
656 PM CDT FRI APR 22 2005

...THE SEVERE THUNDERSTORM WARNING FOR BARREN COUNTY EXPIRES AT 700
PM CDT...

THE STORM THAT PROMPTED THE WARNING FOR BARREN COUNTY HAS EXITED THE 
COUNTY.  THUS THE WARNING WILL BE ALLOWED TO EXPIRE AT 700 PM CDT.

LAT...LON 3682 8602 3688 8608 3691 8611 3693 8615
      3694 8615 3703 8608 3708 8608 3713 8603
      3711 8588 3711 8581 3688 8577 3678 8596

$$

JARVIS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 1:15 PM CDT, 4 hours 52 minutes earlier.

Area forecast discussion, Apr 22, 1:15 PM CDT, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
215 PM EDT FRI APR 22 2005

.SHORT TERM (TONIGHT THROUGH MONDAY EVENING)...

PREVIOUS FCST TRENDS STILL LOOK QUITE GOOD... THE CURRENT FCST AND
NEW MODEL TRENDS ARE STILL MORE OR LESS IN LINE.

A STRONG SHORT WAVE WILL MOVE ACROSS THE FA THIS AFTN AND TONIGHT
WHILE A STRONG CANADIAN VORTEX DROPS SWRD FROM SRN HUDSON BAY INTO
THE LOWER OHIO VALLEY REGION ON SATURDAY AND SUNDAY. THIS COLD
VORTEX WILL BE THE CONTROLLING WEATHER FEATURE THROUGH THE WEEKEND.
THERE IS A CHANCE FOR A PERIOD OR RW-/SW- NERN HALF OF FA LATE ON
SATURDAY NIGHT INTO SUNDAY MORNING PROVIDED THERE IS ENOUGH LOW
LEVEL RH AVAILABLE...SINCE THE AIR WILL BE COLD ENOUGH FOR THE
MIXED PCPN.

HOWEVER:THE MOST IMPORTANT CONCERN IS THE THREAT OF SEVERE WEATHER
THIS AFTERNOON INTO TONIGHT. THE FIRST SHORT WAVE SHOULD TRIGGER SOME
STRONG THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE IN
SOME PORTIONS OF THE FA. WILL GO WITH PREVIOUS FCST TRENDS OF THIS
FEATURE.

AS I COMPOSE THIS DISCUSSION...WE ARE DISCUSSING A SEVERE THUNDERSTORM
WATCH WITH SPC FOR A PORTION OF THE FA.

FOR SATURDAY AND SUNDAY...PERSISTENCE WITH THE PREVIOUS FCST SEEMS
THE BEST WAY TO GO WI SOME ADJUSTMENTS ON WIND GUSTS AND TEMPS.

LONG TERM (MONDAY THROUGH THURSDAY)...

EXPECT A COOL FIRST HALF OF THE WORK WEEK AS A DEEP AMPLITUDE CLOSED
LOW REMAINS ACROSS THE GREAT LAKES. MODELS COMING INTO BETTER
AGREEMENT THAT THIS CLOSED UPPER AIR CIRCULATION WILL ACTUALLY
RETROGRADE TOWARDS THE WEST TUESDAY AS A DISTURBANCE DIVES SOUTH
ACROSS THE UPPER MISSISSIPPI VALLEY ON THE BACKSIDE OF THE UPPER
CLOSED LOW. WITH THE APPARENTLY MORE MORE WESTWARD FORECAST TRACK OF
THIS SYSTEM...THREAT OF SHOWERS INCREASES TUESDAY ACROSS THE LOWER
OHIO VALLEY AS A WEAK SURFACE LOW FORMS AND THEN MOVES INTO THE
UPPER OHIO VALLEY BY LATE IN THE DAY.

AS SURFACE LOW MOVES INTO EASTERN GREAT LAKES EARLY WEDNESDAY...500
MB TROUGH WILL MOVE EAST ACROSS CWA. COLD AIR ADVECTION AND
WRAP-AROUND CLOUDINESS ASSOCIATED WITH COMMA HEAD OF CYCLONE WILL
KEEP WEDNESDAYS TEMPERATURES QUITE COOL FOR THE SEASON.

GRADUAL WARMING IS EXPECTED THURSDAY AND FRIDAY AS TROUGH ACROSS THE
GREAT LAKES FLATTENS OUT AND UPPER AIR FLOW BECOMES MORE ZONAL. HAVE
REMOVED PRECIPITATION FOR THURSDAY AS HIGH PRESSURE ACROSS THE GULF
STATES WILL RETARD MUCH RETURN OF MOISTURE. SOUTHWEST WINDS WILL
WARM TEMPERATURES AGAIN FRIDAY AS SURFACE HIGH MOVES FARTHER EAST
ACROSS FLORIDA.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
.IN...NONE.
.KY...NONE.

&&

JA/JSD
Hazardous weather outlook, Apr 22, 4:19 PM CDT, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
519 PM EDT FRI APR 22 2005

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-230900-
ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY-
BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK IN-CLARK KY-
CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY-
FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY-
HANCOCK KY-HARDIN KY-HARRISON IN-HARRISON KY-HART KY-HENRY KY-
JEFFERSON IN-JEFFERSON KY-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY-
MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALFE KY-MONROE KY-
NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN-
RUSSELL KY-SCOTT IN-SCOTT KY-SHELBY KY-SIMPSON KY-SPENCER KY-
TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON IN-WASHINGTON KY-
WOODFORD KY-
INCLUDING THE CITIES OF...BARDSTOWN...BOWLING GREEN...
CAMPBELLSVILLE...COLUMBIA...CORYDON...CYNTHIANA...DANVILLE...
ELIZABETHTOWN...FRANKFORT...FRANKLIN...GLASGOW...HARDINSBURG...
HARRODSBURG...JASPER...LEITCHFIELD...LEXINGTON...LOUISVILLE...
NEW ALBANY...RICHMOND...RUSSELLVILLE...SHELBYVILLE...STANFORD...
VERSAILLES...WINCHESTER
519 PM EDT (419 PM CDT) FRI APR 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TONIGHT.

ALL OF SOUTHERN INDIANA AND CENTRAL KENTUCKY REMAIN IN A MODERATE
RISK FOR SEVERE THUNDERSTORMS THIS EVENING. A LINE OF POWERFUL
THUNDERSTORMS IS EXPECTED TO CROSS THE REGION FROM WEST TO
EAST...AND MAY PRODUCE VERY LARGE HAIL AND DAMAGING WIND GUSTS.

THE THREAT FOR SEVERE STORMS WILL DIMINISH BY MIDNIGHT AS A STRONG
COLD FRONT SWEEPS ACROSS THE REGION.

STAY ABREAST OF THE DEVELOPING STORMS AND HAVE A PLAN OF ACTION
READY SHOULD A WARNING BE ISSUED FOR YOUR AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A SURGE OF COLD AIR WILL PUSH INTO THE OHIO VALLEY SATURDAY MORNING.
WELL BELOW NORMAL TEMPERATURES ARE FORECAST FOR THE UPCOMING WEEKEND
WITH THE POSSIBILITY OF SNOW SHOWERS ACROSS MUCH OF THE OUTLOOK AREA
SATURDAY NIGHT INTO SUNDAY MORNING. FREEZING TEMPERATURES ARE
EXPECTED ACROSS THE BLUEGRASS REGION SUNDAY MORNING AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED ACROSS THE OUTLOOK AREA THIS
EVENING.

In the hours before

Local storm report, Apr 22, 5:51 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
651 PM EDT FRI APR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     HAIL             FINCHVILLE              38.15N 85.32W
04/22/2005  0.75 INCH        SHELBY             KY   AMATEUR RADIO

&&

WAIDLEY
Local storm report, Apr 22, 5:52 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
652 PM EDT FRI APR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     TSTM WND GST     LOUISVILLE              38.22N 85.74W
04/22/2005  50 MPH           JEFFERSON          KY   NWS EMPLOYEE

&&

WAIDLEY
Local storm report, Apr 22, 5:54 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
654 PM EDT FRI APR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     FUNNEL CLOUD     LOUISVILLE              38.22N 85.74W
04/22/2005                   JEFFERSON          KY   BROADCAST MEDIA

            POSSIBLE TORNADO ON GROUND.

&&

WAIDLEY
Local storm report, Apr 22, 6:00 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
700 PM EDT FRI APR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     TSTM WND GST     BEAVER DAM              37.41N 86.88W
04/22/2005  58 MPH           OHIO               KY   TRAINED SPOTTER

&&

WAIDLEY
Local storm report, Apr 22, 6:01 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
701 PM EDT FRI APR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     TSTM WND GST     ANCHORAGE               38.27N 85.54W
04/22/2005  60 MPH           JEFFERSON          KY   TRAINED SPOTTER

&&

WAIDLEY
Local storm report, Apr 22, 6:06 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
706 PM EDT FRI APR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     BOWLING GREEN           36.97N 86.44W
04/22/2005                   WARREN             KY   LAW ENFORCEMENT

            NUMEROUS TREES AND POWER LINES DOWN.

&&

WAIDLEY

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 4:39 PM CDTSevere Thunderstorm WarningLMKLogan22 min
Apr 22, 5:24 PM CDTSevere Thunderstorm WarningLMKHardin, Meade51 min
Apr 22, 5:28 PM CDTSevere Thunderstorm WarningLMKWarren47 min
Apr 22, 5:31 PM CDTSevere Thunderstorm WarningLMKShelby44 min
Apr 22, 5:38 PM CDTSevere Thunderstorm WarningLMKSimpson37 min
Apr 22, 5:42 PM CDTSevere Thunderstorm WarningLMKEdmonson33 min
Apr 22, 5:43 PM CDTSevere Thunderstorm WarningLMKLarue47 min
Apr 22, 5:47 PM CDTTornado WarningLMKJefferson39 min
Apr 22, 5:51 PM CDTSevere Thunderstorm WarningLMKBullitt39 min
Apr 22, 5:59 PM CDTSevere Thunderstorm WarningLMKOldham49 min
Apr 22, 6:02 PM CDTSevere Thunderstorm WarningLMKNelson43 min
Apr 22, 6:03 PM CDTSevere Thunderstorm WarningLMKHart27 min
Apr 22, 6:07 PM CDTSevere Thunderstorm WarningLMKSpencer53 min
Apr 22, 6:13 PM CDTSevere Thunderstorm WarningLMKFranklin47 min
Apr 22, 6:15 PM CDTSevere Thunderstorm WarningLMKShelby37 min
Apr 22, 6:20 PM CDTSevere Thunderstorm WarningLMKTrimble40 min
Apr 22, 6:31 PM CDTTornado WarningLMKFranklin45 min
Apr 22, 6:39 PM CDTSevere Thunderstorm WarningLMKAnderson, Marion, Taylor, Washington51 min
Apr 22, 6:54 PM CDTSevere Thunderstorm WarningLMKMercer, Woodford36 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.